Papers

Drug points: Thrombolysis and low back pain

BMJ 1995; 310 doi: https://doi.org/10.1136/bmj.310.6978.504 (Published 25 February 1995) Cite this as: BMJ 1995;310:504
  1. D Fishwick,
  2. A Prasan,
  3. P Adams

    Drs D FISHWICK, A PRASAN, and P ADAMS (Department of Cardiology and General Medicine, Royal Victoria Infirmary Trust, Newcastle upon Tyne) write: We report the case of a 66 year old man who developed acute severe backache after having been given streptokinase but who was subsequently able to tolerate recombinant tissue plasminogen activator with no adverse effects.

    The patient was admitted with a six hour history of typical ischaemic cardiac pain. His medical history included femoropopliteal bypass grafting for peripheral vascular disease and quadruple coronary bypass grafting for severe angina seven years previously. On admission he was taking the following drugs: nifedipine 20 mg twice daily, atenolol 50 mg once daily, aspirin 150 mg once daily, isosorbide mononitrate 40 mg twice daily, and indomethacin 25 mg three times daily for gout.

    On examination he was in sinus rhythm and his blood pressure was 140/90 mm Hg, with no added heart sounds, murmurs, or signs of cardiac failure. An electrocardiogram on admission showed an acute posterior myocardial infarction, and it was decided to give thrombolysis. Eight minutes into an infusion of 1.5 million units of streptokinase (roughly 250000 U delivered), the patient developed acute severe backache in the lumbar region. He scored this as 10 out of a maximum score of 10 on a scale of pain severity. The streptokinase was stopped, but the electrocardiographic changes and chest pain continued. Recombinant tissue plasminogen activator was immediately given (15 mg bolus intravenously, 50 mg over 30 minutes, and 35 mg over 60 minutes) because there were no abnormal neurological or vascular findings on examination. The back pain did not recur. Ninety minutes later the electrocardiographic changes had largely resolved.

    The effectiveness of thrombolysis in acute myocardial infarction is now well established.1 Low backache is fairly well documented in patients receiving streptokinase during thrombolysis for myocardial infarction.2 3 4 5 These recent accounts describe a total of 13 cases in which backache occurred. Only in four of these cases was the streptokinase continued after appropriate analgesia; in one it was restarted and subsequently discontinued, and the remaining patients were denied the further benefit of thrombolysis. One patient received recombinant tissue plasminogen activator with no further problems.2

    Our case supports the rationale of immediate reintroduction of an alternative thrombolytic agent if acute severe backache occurs with streptokinase and no other cause is immediately suspected.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract